Serious Liver Injury Warnings Added to Viekira Pak and Technivie Labels

The FDA is requiring AbbVie to add new warnings about serious liver injury to the labels of its hepatitis C treatments, Viekira Pak and Technivie.

The FDA is requiring AbbVie to add new warnings about serious liver injury to the labels of its hepatitis C treatments, Viekira Pak and Technivie.

The new safety risk was added following reports of hepatic decompensation and hepatic failure, including liver transplantation and fatal outcomes, among patients taking Viekira Pak and Technivie.

The FDA’s adverse event reporting system (FAERS) database received at least 26 reports “possibly or probably” related to Viekira Pak or Technivie. The FDA stated that liver injury occurred between 1 to 4 weeks after starting treatment in many of these cases.

“FAERS includes only reports submitted to FDA, so there are likely additional cases about which we are unaware,” the FDA wrote in a press release.

According to the FDA, health care providers should be on the lookout for signs of worsening liver disease, such as ascites, hepatic encephalopathy, variceal hemorrhage, and/or increases in direct bilirubin in the blood.

Providers can also remind their patients to contact them immediately if they experience fatigue, weakness, loss of appetite, nausea, vomiting, yellow eyes or skin, or light-colored stools.

The manufacturer previously stated that the treatments were “not recommended” for Child-Pugh B patients. The labels now include a contraindication for patients with Child-Pugh B cirrhosis.

“Because post-marketing events are reported voluntarily during clinical practice, estimates of frequency cannot be made and a causal relationship between treatment and these events has not been established,” AbbVie wrote in a statement.

Viekira Pak now includes a recommendation that physicians assess cirrhotic patients for hepatic decompensation before and during treatment.